Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Jackson, KY

May 19, 2001Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2001, 4:18 PM EDT for Breathitt County, Kentucky. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 19, 2001, 4:18 PM EDT (20:18 UTC)
Expired
May 19, 2001, 5:00 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Breathitt County, KY

What was reported inside it

TimeReportWhereRemark
May 19, 4:25 PM EDTThunderstorm WindJackson, KYTwo 6 inch diameter trees were snapped off at the base. Several 3 to 4 inch diameter tree limbs were also down.
May 19, 4:30 PM EDTThunderstorm WindYeadon, KYThunderstorm winds brought trees down in the town of Yeadon.
May 19, 5:00 PM EDTThunderstorm WindNoctor, KYSevere thunderstorm winds brought several large limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 192020
SVRJKL

KYC025-192100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY

* UNTIL 500 PM EDT

* AT 418 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER JETTS
  CREEK...OR ABOUT 6 MILES EAST OF BOONEVILLE...MOVING EAST AT 15
  MPH.

* THE CENTER OF THE SEVERE THUNDERSTORM WILL BE...
  OVER GUERRANT AT 425 PM EDT.
  2 MILES SOUTH OF CHENOWEE AT 435 PM EDT.
  2 MILES SOUTH OF YEADON AT 440 PM EDT.
  3 MILES SOUTH OF ELKATAWA AT 445 PM EDT.
  2 MILES NORTH OF CURT AT 450 PM EDT.
  OVER DUMONT AT 455 PM EDT.

THERE IS A HISTORY OF DAMAGING WINDS AND LARGE HAIL FROM THIS 
STORM.  HAIL UP TO THE SIZE OF NICKELS...INTENSE RAIN AND STRONG 
DAMAGING WINDS 
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER 
UNTIL THE STORM PASSES.

IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH 
OR MORE. WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS 
OFF OF TREES ABOUT THE SIZE OF YOU WRIST.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3758 8369 3740 8365 3748 8315 3766 8324

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 19, 3:10 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT SAT MAY 19 2001

18Z SFC ANALYSIS SHOWS AN ELONGATED AREA OF LOW PRESSURE OVER
SOUTHERN KENTUCKY. SCATTERED THUNDERSTORMS HAVE DEVELOPED SOUTH OF
JKL ASSOCIATED WITH THE SWIRL OF A WEAKENING MCV. EXPECT THESE TO
CONTINUE INTO THE EARLY EVENING HOURS UNTIL THE LOSS OF HEATING
KILLS MOST OF THEM OFF. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
BUT MOST STORMS WILL BE BENIGN. THEN SCATTERED SHOWERS WILL
REMAIN POSSIBLE OVERNIGHT IN THE WAKE OF THIS MINI-WEATHER SYSTEM.

THE MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN THIS
GO AROUND. THEY ALL TAKE THE REMAINS OF THE MCV SOUTHEAST AND OUT OF
THE AREA TONIGHT. FOLLOWING THAT...SLIGHT RIDGING BUILDS INTO
KENTUCKY AHEAD OF A POWERFUL CLOSING OFF LOW DROPPING INTO THE
NORTHERN PLAINS MONDAY. THE AVN IS A BIT FASTER WITH THIS FEATURE
THAN THE OTHER TWO. LATER IN THE FORECAST PACKAGE THIS LOW CUTS OFF
AND TAKES UP RESIDENCY OVER THE MIDWEST AND OHIO VALLEY.

AT THE SFC...THE MESO LOW WILL LOSE DEFINITION OVER THE NEXT 24
HOURS AS IT MELDS WITH AN ARRIVING WARM FRONT FROM THE NEXT BIG
WEATHER MAKER. AS THE UPPER LOW PLUNGES INTO THE STATES A POWERFUL
SYSTEM WILL MOVE EAST WITH A FULL LATITUDE COLD FRONT HEADING FOR
THE OHIO VALLEY. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS PM MONDAY. SEVERE WEATHER FROM THIS IS NOT OUT OF THE
QUESTION GIVEN THE STEEPENING LAPS RATES AND INCREASINGLY FAVORABLE
WIND FIELD. AFTER A BRIEF PERIOD OF DRY SLOTTING LATER TUESDAY...
KENTUCKY WILL BE PLACED IN THE WRAP AROUND...LOW CLOUDS AREA OF THE
LARGE LOW THAT PARKS OVER THE NORTHEAST.

IN THE EXTENDED THE UNSEASONABLE COLD AND DEEP LOW WILL KEEP THINGS
CLOUDY...DAMP AND COOL.

NGM MOS NUMBERS ARE IN AGREEMENT WITH THE MAV AND LOOK REASONABLE SO
WILL NOT STRAY FAR.

WORK ZONES AVAILABLE SHORTLY IN THE AFOS PRODUCT SDFOZFJKL. WITH THE
MAIN THUNDERSTORM THREAT NOW TO THE SOUTH THIS EVENING WILL ALLOW
THE FFA OVER OUR NORTHERN COUNTIES TO EXPIRE WITH ZONE ISSUANCE.

.JKL...NONE.

GREIF

In the hours before

Local storm report, May 19, 4:00 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
400 PM EDT SAT MAY 19 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    SOUTH WILLIAMSON          KY   .75 INCH HAIL
05/19/01   PIKE                           REPORTED BY SPOTTERS.

0352 PM    MILLDARD                  KY   .75 INCH HAIL
05/19/01   PIKE                           REPORTED BY HAM RADIO
  u                                        OPERATOR.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:50 PM EDTSevere Thunderstorm WarningJKLPike40 min
May 19, 4:02 PM EDTSevere Thunderstorm WarningJKLOwsley43 min
May 19, 4:41 PM EDTSevere Thunderstorm WarningJKLFloyd49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.